Alert archive / Maine / Frost Advisories in 2012

Frost Advisory 2, NWS Caribou, ME

May 17, 20124 counties in Maine

NWS Caribou, ME issued this frost advisory at May 17, 2012, 3:02 PM EDT for 4 counties in Maine. It took effect at May 18, 2012, 1:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 17, 2012, 3:02 PM EDT (19:02 UTC)
In effect from
May 18, 2012, 1:00 AM EDT
Expired
May 18, 2012, 6:06 AM EDT
In force
5 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WWUS71 KCAR 171902
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
302 PM EDT THU MAY 17 2012

MEZ001>006-180600-
/O.NEW.KCAR.FR.Y.0002.120518T0500Z-120518T1200Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
302 PM EDT THU MAY 17 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY.

* TEMPERATURES...DROPPING INTO THE LOWER TO MID 30S.

* TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

HASTINGS
2 follow-up statements
127 
WWUS71 KCAR 180229
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1029 PM EDT THU MAY 17 2012

MEZ001>006-181200-
/O.CON.KCAR.FR.Y.0002.120518T0500Z-120518T1200Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
1029 PM EDT THU MAY 17 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* TEMPERATURES...FALLING INTO THE LOWER TO MID 30S.

* TIMING...LATE TONIGHT INTO EARLY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
823 
WWUS71 KCAR 181006
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
606 AM EDT FRI MAY 18 2012

MEZ001>006-181115-
/O.CAN.KCAR.FR.Y.0002.000000T0000Z-120518T1200Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
606 AM EDT FRI MAY 18 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE FROST
ADVISORY.


$$

MIGNONE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this frost advisory went out at May 17, 12:04 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 17, 12:04 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1204 PM EDT THU MAY 17 2012

.SYNOPSIS...
MUCH DRIER AIR WILL BEGIN TO BUILD EAST INTO THE AREA THIS
AFTERNOON AS HIGH PRESSURE APPROACHES FROM THE WEST. THIS HIGH
WILL REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 1200 PM...FRENCHVILLE ASOS HAS BEEN REPORTING OFF AND ON
RAIN...SO UPDATED TO INTRODUCE ISOLATED SHOWERS FOR THE SAINT JOHN
VALLEY. NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION...COLD FRONT IS CURRENTLY MOVING ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA. THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THIS FRONT AND CURRENTLY MOVING ACROSS
INTERIOR DOWNEAST AREA. EXPECT CONVECTION TO DECREASE IN
INTENSITY AS THEY MOVE INTO MARINE ENVIRONMENT. HAVE USED THE POP
FROM RADAR TOOL TO INITIALIZE POP GRIDS WITH SOME MANUAL
ADJUSTMENTS THEN HAVE MERGED POPS WITH HRRR. FOR LATER THIS
MORNING THROUGH TONIGHT HAVE GENERATED POP GRIDS WITH BLEND OF THE
NAM12...GFS40 AND SREF. FOR WINDS HAVE USED A BLEND OF NAM12 AND
GMOS TODAY AND ONLY GMOS TONIGHT. FOR TEMPERATURE AND DEW POINT
USED THE GMOS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
DRIER AND MILD WEATHER IS SET FOR THE REGION THIS TERM.

THE GFS/NAM AND GEM ALL SHOW A SECOND COLD FRONT SLIDING ACROSS
THE REGION ON FRIDAY. THIS IS ALSO SUPPORTED BY THE 00Z ECMWF.
LITTLE IF ANY MID LEVEL FORCING IS SHOWN W/THE FRONT JUST SOME MID
LEVEL CLOUDINESS. THIS WILL CUT DOWN ON TEMPERATURES WARMING
SUBSTANTIALLY ACROSS THE NORTH AND WEST FRIDAY AFTERNOON. WNW
WINDS WILL ALSO PICK DURING THE AFTERNOON AS 35 KTS WINDS AT 10K
FT WILL BE ALLOWED TO MIX SOMEWHAT DOWN TO THE SFC. DECIDED TO
INCLUDE GUSTS TO 30 MPH MAINLY ACROSS THE NORTH AND WEST.

MDL SOUNDINGS SHOW CLOUDS MOVING THROUGH THE REGION FRIDAY NIGHT
INTO EARLY SATURDAY IN RESPONSE TO ANOTHER DISTURBANCE IN THE
MID/UPPER LEVELS. ONCE AGAIN, FORCING IS WEAK SO NO MENTION OF
PRECIP. ONE ADJUSTMENT HOWEVER WAS TO BRING THE MIN TEMPERATURES
ON FRIDAY NIGHT UP A CATEGORY DUE TO THE CLOUDS. CLOUDS ARE
EXPECTED TO MOVING ON OUT SATURDAY AFTERNOON AS THAT DISTURBANCE
PASSES ON TO THE EAST. WINDS WILL PICK UP AGAIN ON SATURDAY W/SOME
GUSTS HITTING 25 MPH. ECMWF HAS BEEN CONSISTENT W/BRINGING 925MB
TEMPERATURES UP TO 14 TO 16C BY SATURDAY AFTERNOON. THIS WOULD
YIELD HIGHS ON SATURDAY TO HIT AOA 70 AND THIS IS THE WAY IS WAS
PLAYED FOR THE MAX TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WARMING TREND STILL SET TO AFFECT THE REGION LATER THIS WEEKEND
INTO EARLY NEXT WEEK.

ALL THE LONG RANGE GUIDANCE STARTING TO SHOW BETTER AGREEMENT
W/HIGH PRES RIDGING ACROSS THE NEW ENGLAND REGION W/500MB HEIGHTS
BUILDING. THIS MEANS A WARMING TREND W/TEMPERATURES HITTING WELL
INTO THE 70S BOTH SUNDAY AND POSSIBLY MONDAY W/SOME AREAS CLOSING
IN ON 80F. THE ECMWF AND CANADIAN GLOBAL HAVE BEEN VERY CONSISTENT
W/THIS SETUP OVER THE LAST 4 RUNS AT LEAST AND DECIDED TO GO ABOVE
GMOS BY A CATEGORY OR 2. THE 00Z RUN OF THE GFS WAS TRENDING
TOWARD THIS SOLUTION.

ALL THE LONG RANGE MODELS INDICATE THE POTENTIAL FOR LOW PRES
W/TROPICAL CHARACTERISTICS TO DEVELOP OFF THE MID ATLANTIC COAST
LATER MONDAY AND WOBBLE NORTHWARD TUESDAY INTO WEDNESDAY. THE
ECMWF AND CANADIAN GLOBAL LIFT THIS SYSTEM THROUGH THE GULF OF
MAINE W/SOME SHOWERS OR RAIN AFFECTING THE CWA TUESDAY INTO EARLY
WEDNESDAY. THE GFS WAS MUCH WEAKER W/THE SYSTEM AND STRESSES MORE
ATTENTION TO A FRONTAL SYSTEM APPROACHING FROM THE W. DECISION
HERE WAS LEAN TOWARD THE ECMWF AND CANADIAN GLOBAL AND HAVE PRECIP
MOVING IN FROM THE SSW. CONFIDENCE ATTM HOWEVER IS NO HIGHER THAN
40% AND THEREFORE STAYED W/CHANCE POPS FOR TUESDAY AND WEDNESDAY.
DAYCREW CAN ASSESS THIS FURTHER W/LATER MODEL RUNS.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR CONDITIONS EXPECTED THROUGH TONIGHT.

SHORT TERM: LOOKING FOR VFR FOR THE MOST PART THROUGH SUNDAY.
THERE IS THE POTENTIAL FOR SOME MVFR VSBYS LATER TONIGHT INTO
EARLY FRIDAY AS SOME FOG COULD DEVELOP.

&&

.MARINE...
NEAR TERM: UPDATE: HAVE REMOVED SCA AS WAVES HAVE FALLEN BELOW 5
FEET.

HAVE USED NAM12 FOR WIND GRIDS...HOWEVER HAVE LOWERED
WIND SPEED SEVERAL KNOTS BELOW MODEL UNTIL MID MORNING. FOR WAVES:
FETCH GENERATION HAS NOW ENDED AND WAVE FIELD WILL CONTINUE TO
MOVE INTO LOCAL WATERS THROUGH TODAY. HAVE USED SWAN/NAM FOR
WAVES. THE SWAN IS RUNNING A LITTLE HIGH (HALF FOOT).

SHORT TERM: NO HEADLINES THROUGH THE PERIOD. KEPT THE MENTION OF A
SWELL FOR FRIDAY DUE TO PERIODS OF 8-9 SECONDS FROM A SE SWELL.
THERE IS THE POTENTIAL THAT THE SWELL COULD HOLD ON INTO FRIDAY
NIGHT GIVEN THE LIGHTER WINDS EXPECTED FOR THIS TIMEFRAME. WIND
SPEEDS OF NO MORE THAN 10-15 KTS WILL BE THE GOING RATE THROUGH
THE WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HASTINGS/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...HASTINGS/MIGNONE
MARINE...HASTINGS/MIGNONE/HEWITT
Hazardous weather outlook, May 17, 3:31 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
331 AM EDT THU MAY 17 2012

MEZ001>006-010-011-015>017-029>032-180745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
331 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-180745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
331 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:13 AM EDTSevere Thunderstorm WarningCARHancock, Penobscot47 min
May 17, 3:00 AM EDTSevere Thunderstorm WarningCARHancock, Washington44 min
May 17, 3:51 AM EDTSevere Thunderstorm WarningCARWashington24 min

Nearby

Frost Advisories in Maine, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.